Dr John Wright

Gastroenterologist
MbChB MRCP(UK) PhD

slider

Are Protein Pump Inhibitors safe in the long term?

Dr John P Wright
Updated: 22 May 2007

In the last 30 years five protein pump inhibitors (PPI) have become available in South Africa (Losec, Nexiam, Lanzor, Pantoloc, Pariet and their associated generics). The molecular differences between these molecules are well described in the literature and promotional material but the clinical significance of these differences is not clear.

There is no doubt that PPIs have changed the face of peptic ulcer and oesophageal acid reflux disease. Previously these were potentially serious diseases with a risk of surgery. They have been transformed by PPIs into relatively mild, medically controlled conditions.

Of the patients presenting with dyspepsia, less than 25% have a peptic ulcer on endoscopy. Most of the rest have functional dyspepsia. All of these patients however are routinely treated with PPIs with a successful outcome. Furthermore as 25% of the population complain of dyspepsia the use of PPIs has become commonplace.

Increasingly however evidence is appearing that suggests that these drugs may not be as safe as originally thought. This applies to long term use which is usually viewed as more than 1 year of continuous therapy. Historically the first concern was a rebound of gastric acid output on discontinuing therapy with PPIs. Although experimental evidence has confirmed the rebound there is no clinical evidence to suggest that patients need to be weaned off PPIs.

The primary effect of PPIs is hypochlorhydria and secondary hypergastrinemia. The former may predispose to infections and malabsorption, while the latter to the overstimulation of gastric secretory cells and the production of carcinoid tumours. Hyperplastic changes have been noted after long term use but there is no evidence of dysplasia or neoplastic changes occurring.

One of the residual functions of gastric acid in humans is the prevention of infections by sterilizing the gastric contents. Reducing this acid secretion with PPIs, particularly in seriously ill patients, has been associated with nosocomial pneumonia.. The most common enteral infection is probably Clostridium difficile. This is more important for the ill and frail but it has been reported in epidemic form in hospital wards. Other infections with Salmonella and possibly Shigella have also been reported. In theory discontinuing PPIs before exotic travel may be appropriate.

Malabsorption of iron and vitamin B12 might have been expected in the absence of acid secretion. Clinically however this has not been a significant problem and routine supplementation is not recommended. In vegetarian and other patients at risk an annual ferritin and vitamin B12 measurement might be indicated after 2 or more years of continuous use.

Of more concern is magnesium and calcium malabsorption. In March 2011 a safety alert was issued by the FDA about the risk of hypomagnesaemia in patients taking PPIs for longer than a year. This is of particular importance in patients on digoxin or diuretics. The routine measurement of magnesium patients at risk is recommended.

Long term hypochlorhydria reduces calcium absorption which in turn and inhibits osteoclastic activity and thus decreases bone density. The risk of hip fracture has been reported to be 36% higher among post menopausal women who have used PPIs for at least two years compared with nonusers. This risk increases to 51% in smokers. The risk relates to both the dose and duration of PPI therapy.

Once again the FDA required new safety information on all PPIs about a possible increased risk of fractures of the hip, wrist, and spine with the prolonged us of PPIs. In these patients a bone density measurement might avoid osteoporotic fractures.

Atrophic gastritis has been reported in patients on long-term PPI therapy. The incidence was higher in H. pylori positive patients (4.7 versus 0.7%). Further complications such as intestinal metaplasia was rare, and no dysplasia or neoplasms have been observed. The routine testing for, and eradication of, Helicobacter pylori in patients on long-term PPI therapy is therefore not recommended.

Many patients have been concerned that gastric enzymes might be reduced by the loss of gastric secretion due to the PPIs. While possibly true, this is of no nutritional significance as gastric acid destroys all the salivary and gastric enzymes exposed to a pH of < 5. These superfluous acid sensitive enzymes of the foregut relate to our evolutionary past.

Another physiological concern is bacterial overgrowth in the absence of gastric acid. At doses of PPI normally used the nocturnal acid secretion associated with REM is not suppressed ensuring that nocturnal small bowel sterilisation can continue. There is therefore some concern with long-term use in postmenopausal females which relates particularly to calcium/bone metabolism. However, in the end PPIs remain extremely safe with minimal dangers.